Alert archive / Alabama / Flash Flood Warnings in 2014

Flash Flood Warning 31, NWS Huntsville, AL

July 9, 2014Franklin County, Lawrence County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 9, 2014, 2:08 AM CDT for Franklin County, Lawrence County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2014, 2:08 AM CDT (07:08 UTC)
Expired
Jul 9, 2014, 5:00 AM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 77 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WGUS54 KHUN 090708
FFWHUN
ALC059-079-091000-
/O.NEW.KHUN.FF.W.0031.140709T0708Z-140709T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
208 AM CDT WED JUL 9 2014

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA...
  SOUTHWESTERN LAWRENCE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 500 AM CDT
    
* AT 205 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS WESTERN FRANKLIN COUNTY. UP TO ONE INCH OF RAIN 
  HAS ALREADY FALLEN ACROSS WESTERN FRANKLIN COUNTY. FLASH FLOODING 
  IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  RUSSELLVILLE...MOULTON...RED BAY...PHIL CAMPBELL...BELGREEN...
  VINA...HODGES...MT HOPE...DEMPSEY AND ISBELL.

THROUGH THE LATE NIGHT...ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE 
INCHES ARE POSSIBLE ACROSS FRANKLIN AND SOUTHWESTERN LAWRENCE 
COUNTIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3458 8814 3456 8722 3430 8724 3431 8795
      3432 8817

$$

RSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 12:57 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 9, 12:57 AM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1257 AM CDT WED JUL 9 2014

.UPDATE...
FOR 06Z TAFS

&&

.DISCUSSION...
/ISSUED 1111 PM CDT TUE JUL 8 2014/
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE THROUGH THE TN VALLEY THIS
EVENING. THE MAJORITY OF THE LIGHTING IS STAYING OFF IN NW AL AND
BACK INTO MS...AND THE INTENSITY HAS ALSO RECENTLY DROPPED OFF. THE
ROUND OF STORMS THIS AFTERNOON PLACED A STABLE LAYER ACROSS THE
AREA...SO THE MAIN THREAT WITH THIS ROUND OF STORMS HAS BEEN THE
FLASH FLOODING POTENTIAL. RECEIVING REPORTS OF RAIN GAUGES CATCHING
UP TO 4 INCHES OF RAIN IN FLORENCE TODAY. ESTIMATES OF 5-6" OF
RAIN FELL IN PARTS OF EASTERN LAUDERDALE COUNTY TODAY. THE STORM
COMPLEX WILL CONTINUE TO SLIDE ESE OVERNIGHT.

AS FOR THE GRIDS...MADE ADJUSTMENTS TO THE CLOUD
COVER...POPS...DEWPOINTS AND TEMPS. THE FIRST ROUND OF STORMS COOLED
US OFF A BIT. WE MAY NOT COOL MUCH FURTHER BUT DROPPED THE OVERNIGHT
TEMPS BY A DEGREE OR TWO. INCREASED THE CLOUD COVER WITH THE INCOMING
COMPLEX AND CURRENT TENDS AND ADJUSTED THE DEWPOINTS TO ACCOUNT FOR
CURRENT TRENDS AS WELL. INCREASED THE POPS IN NW AL AS THE COMPLEX
CONTINUES TO DIP SOUTH INTO AL.

JMS

&&

.AVIATION...
FOR 06Z TAFS...DESPITE WIDESPREAD SHRA/EMBEDDED TSRA...CIGS WILL
REMAIN PREDOMINATELY VFR /5 KFT/ THROUGH THE EARLY MORNING HOURS.
TEMPORARY DROPS TO MVFR CIGS/IFR VSBY ARE PSBL IN HEAVIER PCPN.
THREAT FOR SHRA/TSRA WILL PERSIST TOMORROW AS COLD FRONT SLOWLY SAGS
SWD INTO THE REGION. CONDS WILL IMPROVE WITH ADVECTION OF DRIER AIR
SWD AFTER 10/00Z.

JMS/DD

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...NONE.

TN...NONE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 8, 8:36 PM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
836 PM CDT TUE JUL 8 2014

ALZ001>010-016-TNZ076-096-097-091015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
836 PM CDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

STORMS WILL BECOME MORE NUMEROUS OVERNIGHT AS A FRONT MOVES CLOSER
TO THE AREA.

SOME THUNDERSTORMS COULD STILL BE STRONG TO SEVERE...CAPABLE OF
PRODUCING STRONG TO DAMAGING WINDS...VERY HEAVY RAINFALL AND FREQUENT
LIGHTNING. AREAS IN SOUTHERN MIDDLE TENNESSEE HAVE THE HIGHEST
CHANCE OF RECEIVING THE STRONGEST WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM CHANCES WILL CONTINUE FOR WEDNESDAY AND WEDNESDAY NIGHT
AS THE FRONT PROGRESSES SOUTHWARD ACROSS THE AREA. THE THREAT FOR
STRONG STORMS WILL CONTINUE...WITH STRONG GUSTY WINDS AND TORRENTIAL
RAINFALL AS THE PRIMARY THREATS. STORMS MAY LINGER INTO THURSDAY
MAINLY FOR SOUTHERN PORTIONS OF THE AREA...BUT THE THREAT FOR
STRONG STORMS WILL DIMINISH.

MAINLY AFTERNOON THUNDERSTORMS ARE EXPECTED FOR THE AREA ON SATURDAY
AND SUNDAY AS A WARM AND HUMID AIRMASS MOVES BACK INTO THE REGION.
ANY STORMS WILL LIKELY BE SMALL AND BRIEF. CHANCES FOR STORMS WILL
INCREASE A LITTLE BY MONDAY AS ANOTHER COLD FRONT APPROACHES THE
AREA.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 8:30 PM CDT, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
830 PM CDT TUE JUL 8 2014

ALZ001-090200-
LAUDERDALE AL-
830 PM CDT TUE JUL 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE COUNTY
UNTIL 900 PM CDT...

AT 829 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LEXINGTON...OR 18 MILES NORTHEAST OF FLORENCE...MOVING SOUTHEAST AT
15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...KILLEN...LEXINGTON...ST. JOSEPH...ANDERSON...
WHITEHEAD...CENTER STAR...ELGIN...KINGTOWN AND GREEN HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3499 8725 3483 8721 3480 8735 3480 8743
      3481 8746 3481 8748 3483 8752 3483 8755
      3500 8766 3501 8745
TIME...MOT...LOC 0129Z 320DEG 14KT 3497 8742

RSB
Special weather statement, Jul 8, 11:39 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1139 PM CDT TUE JUL 8 2014

ALZ001>004-090530-
LAUDERDALE AL-LAWRENCE AL-COLBERT AL-FRANKLIN AL-
1139 PM CDT TUE JUL 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE...
WESTERN LAWRENCE...SOUTHEASTERN COLBERT AND NORTHEASTERN FRANKLIN
COUNTIES UNTIL 1230 AM CDT...

AT 1137 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
TUSCUMBIA. OTHER STORMS COVERED AN AREA FROM SOUTH OF MUSCLE3 SHOALS
TO MOULTON. MOVEMENT OF THIS ACTIVITY IS TO THE SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MUSCLE SHOALS...RUSSELLVILLE...SHEFFIELD...TUSCUMBIA...TOWN CREEK...
LITTLEVILLE...LEIGHTON...COURTLAND...NORTH COURTLAND AND COLBERT
HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING. LIGHTNING CAN
STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3484 8787 3480 8782 3479 8776 3479 8773
      3477 8771 3470 8728 3437 8735 3462 8798
TIME...MOT...LOC 0437Z 295DEG 24KT 3470 8782

RSB
Local storm report, Jul 8, 11:53 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1153 PM CDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     FLASH FLOOD      1 E FLORENCE            34.80N 87.66W
07/08/2014                   LAUDERDALE         AL   EMERGENCY MNGR

            A CAR WAS SWEPT OFF THE ROAD AT VETERANS DR AND COMMERCE
            ST WHEN A SMALL CREEK NEARBY OVERFLOWED ITS BANKS.
            PASSENGERS INSIDE ESCAPED WITHOUT INJURY.

&&

JMS
Special weather statement, Jul 8, 11:59 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1159 PM CDT TUE JUL 8 2014

ALZ001-002-090600-
LAUDERDALE AL-COLBERT AL-
1159 PM CDT TUE JUL 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 100 AM CDT...

AT 1156 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF VERY STRONG
THUNDERSTORMS NEAR IUKA...MOVING EAST AT 25 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
CLUSTER OF STORMS.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...J P COLEMAN STATE PARK...
CHEROKEE...ST. FLORIAN...UNDERWOOD-PETERSVILLE...WATERLOO...WRIGHT
AND EASTPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS CLUSTER OF STORMS HAS PASSED.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
CLUSTER OF STORMS. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR
VEHICLE.

&&

LAT...LON 3497 8758 3476 8762 3483 8787 3470 8794
      3475 8811 3479 8811 3489 8810 3492 8816
      3497 8818
TIME...MOT...LOC 0456Z 274DEG 21KT 3485 8816

09
Special weather statement, Jul 9, 2:00 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
200 AM CDT WED JUL 9 2014

ALZ002-003-090745-
COLBERT AL-FRANKLIN AL-
200 AM CDT WED JUL 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND FRANKLIN
COUNTIES UNTIL 245 AM CDT...

AT 158 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
NORTHEAST OF RED BAY...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...RED BAY...PHIL CAMPBELL...LITTLEVILLE...BELGREEN...
VINA...HODGES...LITTLE BEAR CREEK RESERVOIR...CROOKED OAK AND SRYGLEY
CHURCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. FREQUENT LIGHTNING
IS ALSO OCCURRING WITH THIS STORM. SEEK SAFE SHELTER UNTIL THIS
STORM HAS PASSED.

LOCALLY HEAVY RAINFALL OCCURRING IN THIS STORM...MAY LEAD TO MINOR
FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3446 8816 3469 8807 3455 8753 3442 8753
      3430 8758 3431 8768 3431 8777 3432 8817
TIME...MOT...LOC 0658Z 289DEG 27KT 3451 8805

RSB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:59 PM CDTSpecial Weather StatementHUNLauderdale31 min
Jul 8, 8:30 PM CDTSpecial Weather StatementHUNLauderdale30 min
Jul 8, 8:57 PM CDTFlash Flood WarningHUNLauderdale3 hr
Jul 8, 9:56 PM CDTFlash Flood WarningHUNLauderdale3 hr
Jul 8, 11:39 PM CDTSpecial Weather StatementHUNColbert, Lawrence51 min
Jul 8, 11:57 PM CDTFlash Flood WarningHUNColbert3 hr
Jul 8, 11:59 PM CDTSpecial Weather StatementHUNLauderdale61 min
Jul 9, 12:59 AM CDTFlash Flood WarningHUNLauderdale2 hr
Jul 9, 2:00 AM CDTSpecial Weather StatementHUNFranklin45 min
Jul 9, 3:00 AM CDTAreal Flood WarningHUNColbert, Lauderdale3 hr
Jul 9, 5:00 AM CDTAreal Flood WarningHUNFranklin, Lawrence60 min

Nearby

Flash Flood Warnings in Alabama, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.